Alert archive / Kansas / Flash Flood Warnings in 2009
Flash Flood Warning 127, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 19, 2009, 11:29 PM CDT for Crawford County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2009, 11:29 PM CDT (04:29 UTC)
- Expired
- Aug 20, 2009, 5:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Crawford County, KS
The radar
The Springfield radar (KSGF), 139 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 3:00 AM CDT | FLASH FLOOD | 4 Sw Girard, KS | LOW WATER CROSSING FLOODED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 211 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1306 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 363 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 200429
FFWSGF
KSC037-201000-
/O.NEW.KSGF.FF.W.0127.090820T0429Z-090820T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1129 PM CDT WED AUG 19 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CRAWFORD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 500 AM CDT.
* AT 1127 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS CRAWFORD
COUNTY. RAINFALL RATES RANGING BETWEEN ONE TO TWO INCHES PER HOUR
WILL OCCUR WITH THUNDERSTORMS APPROACHING FROM NEOSHO COUNTY.
THESE STORMS WILL HAVE A TENDENCY TO TRAIN OVER MUCH OF CRAWFORD
COUNTY...CAUSING FLASH FLOODING.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3767 9509 3768 9508 3768 9463 3733 9462
3733 9481 3734 9508 3738 9509
$$
CRAMERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 8:55 PM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 19, 8:55 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT WED AUG 19 2009
...MESOSCALE CONVECTIVE DISCUSSION...
.UPDATE...
FORECAST BEING UPDATED FOR TORNADO WATCH.
WINDS HAVE RECOVERED A BIT FROM EARLIER CONVECTION AND ARE BACKED
TO THE SOUTHEAST. OVERALL...INSTABILITY IS NOT OVERLY
RAMBUNCTIOUS...BUT CERTAINLY SUPPORTIVE OF SUSTAINED THE LINE
SEGMENT OF STRONG TO SEVERE STORMS OVER SOUTHEAST KANSAS. WIND AND
HAIL REMAIN THE PRIMARY RISK...THOUGH A ISOLATED EMBEDDED TORNADO
CANNOT BE RULED OUT.
GAGAN
&&
.DISCUSSION...
THE POTENTIAL OF STRONG TO SEVERE THUNDERSTORMS ALONG WITH HEAVY
RAIN AND FLASH FLOODING ARE THE FORECAST HIGHLIGHTS THROUGH
THURSDAY MORNING. THEN A DRIER AND COOLER AIRMASS WILL SETTLE
INTO THE REGION THURSDAY AFTERNOON WITH COMFORTABLE CONDITIONS
LASTING THROUGH THE WEEKEND.
SHORT TERM (TONIGHT THROUGH FRIDAY)...
A COMPLEX CONVECTIVE SETUP IS IN PLACE ACROSS THE PLAINS AND THE
OZARKS. THUNDERSTORMS ARE CONTINUING TO DEVELOP ACROSS SOUTHEAST
KANSAS AND TRACK ACROSS THE MISSOURI OZARKS. THIS CONVECTION IS
DEVELOPING ON THE NOSE OF A STRONG UPPER LEVEL JET. EXPECTATIONS
ARE FOR CONVECTION TO CONTINUE THROUGH THIS EVENING AIDED BY
UPPER LEVEL DIFFLUENCE.
ADDITIONAL THUNDERSTORMS WILL DEVELOP ALONG A SURFACE FRONT IN
THE PLAINS AND MOVE INTO THE OZARKS LATE TONIGHT. THIS FRONT WILL
KICK SOUTHEAST WITH THE APPROACH OF AN UPPER LEVEL SHORTWAVE
DIGGING INTO THE BASE OF AN UPPER TROUGH OVER THE PLAINS.
AS THE FRONT APPROACHES SOUTHEAST KANSAS AND THE MISSOURI
OZARKS...COOLING ALOFT WILL STEEPEN MIDLEVEL LAPSE RATES WITH
0-6KM SHEAR INCREASING TO NEAR 50 KNOTS. WHILE ONGOING CONVECTION
COMPLICATES SEVERE WEATHER POTENTIAL...ISOLATED EMBEDDED STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT WITH A THREAT
FOR DAMAGING WINDS AND LARGE HAIL. OVERALL SEVERE THREAT
CONTINUES TO BE A MESOSCALE FORECAST CHALLENGE WITH THE FORECAST
FURTHER FINE TUNED AS CONVECTION DEVELOPS.
WILL GO WITH A FLASH FLOOD WATCH FROM 4 PM THIS AFTERNOON INTO
THURSDAY MORNING FOR SOUTHEAST KANSAS AND PORTIONS OF THE
MISSOURI OZARKS. HIGH RAINFALL RATES AND TRAINING OF
THUNDERSTORMS BRING THE CONCERN OF FLASH FLOODING. PRECIPITABLE
WATER VALUES REMAIN NEAR AN INCH AND HALF ACROSS THE REGION.
ONGOING CONVECTION WILL MOISTEN THE GROUND...AND STRONG UPPER
LEVEL DYNAMICS ALONG WITH STRONG SURFACE FRONT WILL DEVELOP
SUFFICIENT UPDRAFTS FOR THE DEVELOPMENT OF HEAVY
RAINFALL...ESPECIALLY LATE TONIGHT AS 850 MB LOW LEVEL JET
INCREASES TO NEAR 50 KNOTS AND INTERACTS WITH THE FRONT.
THE FRONT WILL MOVE THROUGH SOUTH CENTRAL MISSOURI BY EARLY
AFTERNOON THURSDAY WITH CHANCES FOR SHOWERS AND THUNDERSTORMS
ENDING. STRONG ISENTROPIC DOWNGLIDE ALONG THE 310K SURFACE WILL
BRING CLEARING LATE THURSDAY AFTERNOON INTO THURSDAY EVENING.
WILL NEED TO MONITOR FOG POTENTIAL FRIDAY MORNING WITH CLEAR
SKIES...LIGHT WINDS AND A MOIST GROUND.
ANGLE
LONG TERM (SATURDAY THROUGH WEDNESDAY)...
AN EXTENDED PERIOD OF QUITE WEATHER IS EXPECTED THIS WEEKEND INTO
EARLY NEXT WEEK. TEMPERATURES WILL START OFF BELOW NORMAL THIS
WEEKEND AS A LONGWAVE TROUGH TRANSLATES EASTWARD TOWARD THE EAST
COAST. TEMPERATURES WILL RETURN TO MORE SEASONABLE LEVELS NEXT WEEK
AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS ACROSS TH CENTRAL
U.S. IT APPEARS THE NEXT CHANCE OF RAIN WILL NOT RETURN UNTIL LATE
NEXT WEEK.
FOSTER
&&
.AVIATION...
FOR THE 00Z TAF PACKAGE...BKN BAND OF SHRA/TSRA CONTINUES TO LIFT
NE AWAY FROM JLN/SGF/BBG...HOWEVER ADDITIONAL DEVELOPMENT IS
ALREADY UNDERWAY TO THE WEST ACROSS N OK AND PORTIONS OF SE KS.
COMPLEX FORECAST AS ANY VIS/CIG RESTRICTIONS OVER THE NEXT 12 TO
15 HOURS WILL BE TIED TO SHRA/TSRA. VFR IS EXPECTED MUCH OF THIS
EVENING...HOWEVER AS DOWNPOURS FROM SHRA/TSRA DEVELOP OVER THE
AREA OCCASIONAL MVFR WITH AN OUTSIDE SHOT OF IFR IS POSSIBLE. A
COLD FRONT WILL MOVE ACROSS THE AREA THURSDAY WITH IMPROVING
CONDITIONS EXPECTED FROM NW TO SE STARTING DURING THE MID TO LATE
MORNING HOURS. VFR IS EXPECTED DURING THE AFTERNOON.
GAGAN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MOZ055>058-
066>071-077>083-088>094.
KS...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, Aug 19, 8:48 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 848 PM CDT WED AUG 19 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 848 PM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO LIFT NORTHEAST OUT OF SOUTHWEST MISSOURI INTO CENTRAL MISSOURI THIS EVENING. LOCALLY HEAVY RAINFALL IS EXPECTED WITH THIS ACTIVITY. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NEBRASKA...KANSAS AND OKLAHOMA THIS EVENING. THIS FIRST OF THIS ACTIVITY WILL ENTER EXTREME SOUTHEAST KANSAS AFTER 900 PM AND FAR WESTERN MISSOURI AFTER 1000 PM. MORE ACTIVITY IS EXPECTED AFTER MIDNIGHT AS A COLD FRONT APPROACHES THE AREA FROM THE NORTHWEST. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND QUARTER SIZED HAIL. IN ADDITION...AN ISOLATED TORNADO CANNOT BE RULED OUT ALONG AND SOUTH OF A LINE FROM GIRARD KANSAS TO SPRINGFIELD AND HARTVILLE IN MISSOURI. HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE ESPECIALLY WHERE THUNDERSTORMS TRACK OVER THE SAME LOCATIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE OCCURRING OVER SOUTHERN MISSOURI THURSDAY MORNING. WHILE STORMS ARE EXPECTED TO BE GRADUALLY WEAKENING BY THIS TIME...WIND GUSTS UP TO 50 MPH WILL STILL BE POSSIBLE IF THE STORMS CAN REMAIN ORGANIZED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TONIGHT AFTER 9 PM ACROSS EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. SPOTTER ACTIVATION MAY BE NECESSARY ACROSS THE REMAINDER OF THE OUTLOOK AREA AFTER MIDNIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Local storm report, Aug 19, 11:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1113 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM TSTM WND GST SPRINGFIELD 37.20N 93.29W
08/19/2009 E60 MPH GREENE MO TRAINED SPOTTER
ON WEST KEARNEY
&&
GCLAYCOMLocal storm report, Aug 19, 11:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1119 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND DMG BOLIVAR 37.61N 93.41W
08/19/2009 POLK MO EMERGENCY MNGR
POWER LINES DOWN IN BOLIVAR
&&
GCLAYCOMLocal storm report, Aug 19, 11:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1121 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND GST PLEASANT HOPE 37.46N 93.27W
08/19/2009 E60 MPH POLK MO EMERGENCY MNGR
ESTIMATED 60 MPH WINDS AND PEAT TO DIME SIZED HAIL.
&&
DSALocal storm report, Aug 19, 11:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM TSTM WND GST 3 SW SPRINGFIELD 37.17N 93.32W
08/19/2009 M56 MPH GREENE MO PUBLIC
&&
GCLAYCOMLocal storm report, Aug 19, 11:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1127 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM HAIL 6 W NEOSHO 36.87N 94.48W
08/19/2009 E1.00 INCH NEWTON MO AMATEUR RADIO
QUARTER HAIL WAS ALSO REPORTED AT NEOSHO AT 1126 PM.
&&
SRUNNELSLocal storm report, Aug 19, 11:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1129 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM TSTM WND GST NEOSHO 36.87N 94.37W
08/19/2009 E70 MPH NEWTON MO AMATEUR RADIO
70 TO 80 MPH WINDS REPORTED AT NEOSHO AIRPORT
&&
SRUNNELSThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:00 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 45 min |
| Aug 19, 9:21 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 54 min |
| Aug 19, 9:45 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee, Crawford | 45 min |
| Aug 19, 10:11 PM CDT | Flash Flood Warning | SGF | Cherokee | 6 hr |
| Aug 19, 10:15 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 45 min |
| Aug 19, 10:29 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 31 min |
| Aug 20, 12:02 AM CDT | Severe Thunderstorm Warning | SGF | Crawford | 41 min |
| Aug 20, 3:57 AM CDT | Flash Flood Warning | SGF | Cherokee, Crawford | 2 hr |
| Aug 20, 6:02 AM CDT | Areal Flood Warning | SGF | Cherokee, Crawford | 27 hr |
| Aug 20, 8:27 AM CDT | River Flood Warning | SGF | Cherokee | 13 hr |
Nearby
Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.